Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 84, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 25, 2019, 5:40 PM CDT for 5 counties in Iowa. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2019, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 25, 2019, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appanoose County, IA, Lucas County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:02 PM CDT | HAIL 1.75 | 7 N Plano, IA | CORP OF ENGINEERS PERSON CALLED DISPATCH TO REPORT GOLF BALL HAIL. |
| Jun 25, 6:05 PM CDT | HAIL 1 | 4 Sw Moravia, IA | HAIL DAMAGE TO VEHICLE. |
| Jun 25, 6:15 PM CDT | HAIL 1 | 4 Ssw Russell, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WUUS53 KDMX 252240
SVRDMX
IAC007-117-135-179-185-252330-
/O.NEW.KDMX.SV.W.0084.190625T2240Z-190625T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
540 PM CDT Tue Jun 25 2019
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southern Monroe County in south central Iowa...
Southeastern Lucas County in south central Iowa...
Southwestern Wapello County in southeastern Iowa...
Northeastern Wayne County in south central Iowa...
Northwestern Appanoose County in south central Iowa...
* Until 630 PM CDT.
* At 539 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Albia to 8 miles north of Corydon,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rathbun Lake, Lake Sundown, Moravia, Russell, Mystic, Blakesburg,
Melrose, Promise City, Rathbun, Plano, Millerton, Red Haw Lake
State Park, Albia Municipal Airport and Honey Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4097 9250 4067 9307 4089 9337 4102 9327
4102 9298
TIME...MOT...LOC 2239Z 283DEG 28KT 4101 9296 4087 9329
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
866
WWUS53 KDMX 252253
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
553 PM CDT Tue Jun 25 2019
IAC007-117-135-179-185-252330-
/O.CON.KDMX.SV.W.0084.000000T0000Z-190625T2330Z/
Monroe IA-Lucas IA-Wapello IA-Wayne IA-Appanoose IA-
553 PM CDT Tue Jun 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN MONROE...SOUTHEASTERN LUCAS...SOUTHWESTERN WAPELLO...
NORTHEASTERN WAYNE AND NORTHWESTERN APPANOOSE COUNTIES...
At 553 PM CDT, severe thunderstorms were located along a line
extending from near Albia to 9 miles west of Rathbun Lake, moving
east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rathbun Lake, Moravia, Russell, Mystic, Blakesburg, Melrose, Rathbun,
Albia Municipal Airport and Honey Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4097 9250 4073 9297 4089 9331 4102 9318
4102 9298
TIME...MOT...LOC 2253Z 282DEG 29KT 4099 9283 4085 9316
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg657
WWUS53 KDMX 252333
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
633 PM CDT Tue Jun 25 2019
IAC007-117-135-179-185-252343-
/O.EXP.KDMX.SV.W.0084.000000T0000Z-190625T2330Z/
Monroe IA-Lucas IA-Wapello IA-Wayne IA-Appanoose IA-
633 PM CDT Tue Jun 25 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE...SOUTHEASTERN
LUCAS...SOUTHWESTERN WAPELLO...NORTHEASTERN WAYNE AND NORTHWESTERN
APPANOOSE COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern Iowa.
LAT...LON 4097 9250 4073 9297 4089 9331 4102 9318
4102 9298
TIME...MOT...LOC 2333Z 283DEG 28KT 4092 9244 4078 9277
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:18 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 25, 3:18 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Tue Jun 25 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 318 PM CDT Tue Jun 25 2019 The primary concerns through the period will be ill-defined convective trends in increasing instability over the next several days, and a prolonged heat and humidity episode with temperatures nudging up further versus previous forecast cycles. The current Rockies short wave ridging will build into the MO Valley tomorrow and continue to allow increased instability to push farther north over time. Weak waves will continue to pass through the flow keeping at least low PoPs in the forecast through at least Thursday with both peak heating and nocturnal convection possible. Eventually the ridge will build further northward and push Iowa fully in the warm sector with any low level convergence and baroclinicity sufficient for convective development to our north. However this will also allow heat and humidity to build closer to advisory criteria. The immediate concern is severe potential however. Elevated convection has already produced dime sized hail near Carson in 2-3K MUCAPEs and 35kts of effective shear. The best mixed layer conditions are farther south however where MLCAPEs quickly jump up to 2K+ j/kg. These conditions, along with the current 0-500m moisture convergence axis into northern MO and Bunkers supercell motion to the southeast, may all keep the best severe potential to our south. Weak NW winds into our southwest forecast area have dropped dewpoints and instability. Nevertheless the slightly elevated storms may still produce severe weather across southern IA. Supercells with large hail and damaging wind would be the primary threats, wind especially if it can become rooted lower, due to the effective shear and steep lapse rates aloft. The tornado potential for now with little 0-1km shear or SRH, or 0-3km CAPE. Locally heavy rain is possible as well, but storm motion and residence time should preclude much in the way of the flooding threat. Most convection allowing models are in agreement with the convection either dissipating or exiting southern Iowa by late evening, but there is also some hint that persistent theta-e advection may sustain weaker convection into the night. Tomorrow will start a two day period with lowered confidence as building heights result in an associated northward push of instability. The question over this span will be how much of a break, if any, there will be between sequential nocturnal and daytime heating convective episodes. For instance some models depict a Siouxland MCS advancing into IA during the day, which could limit the peak heating potential, while others show more of a break with the potential of more instability re-charge and allowance for the effective boundary ending up farther north. These uncertainties driven by mesoscale outflow questions repeat themselves Thursday into Thursday Night so confidence is low through this time span. Moderate to high instability will be in place keeping severe weather possible area wide, but the building heights will likely keep much of the more organized threat north. Regarding heavy rain and potentially flash flooding, this will increase Wed and Thu Nights with a persistent southwest low level jet and associated moisture convergence focused into IA. This should produce nocturnal convection at a minimum, even if not aided by lingering peak heating storms. The precipitable water values are not anomalously high with mainly shallow moisture in place, but even seasonal late June values are sufficient for heavy rains, especially coupled with deep warm cloud depths and weak mean winds as the ridge builds. The forecast drys out Friday through the weekend with heat becoming the primary weather story. Although not all elements are available for examination, the NBM nudge upward is difficult to argue with considering the warming pattern and breadth of guidance included in the NBM. This would push heat indices to the cusp of advisory criteria /105F/ over the weekend. Folks participating in, or planning, outdoor activities should be prepared to mitigate heat effects as this will be the first noted heat episode of the season. Confidence continues to be low early next week but at least some PoPs do return to the forecast by this time, mainly due to GFS and CMC influences which are more bullish on the ridge breakdown than the GEFS or ECMWF. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1258 PM CDT Tue Jun 25 2019 The primary concern will be convective trends during the late afternoon and early evening hours south. Have mentioned a period of VFR VCTS south /KDSM/KOTM/ for the time being until confidence in location and timing increases. Otherwise VFR conditions are anticipated into Wed morning. There is some potential for additional precip overnight, but confidence is not great enough to mention at the moment. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous weather outlook, Jun 25, 2:27 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 227 PM CDT Tue Jun 25 2019 IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Audubon-Guthrie- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible towards central Iowa this evening. A few storms may be strong, with lightning, hail and strong winds as the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Periods of heavy rainfall may be possible during the overnight hours as well. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. IAZ049-050-059>062-070>075-081>086-092>097-261930- Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible late this afternoon through this evening. Lightning, large hail and damaging winds are the primary threats. A tornado or two is also possible, along with brief periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening, especially across southern Iowa. Kotenberg
In the hours before
Special weather statement, Jun 25, 3:06 PM CDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Des Moines IA 306 PM CDT Tue Jun 25 2019 IAZ070>072-252100- Adair IA-Madison IA-Cass IA- 306 PM CDT Tue Jun 25 2019 ...Penny to Dime Size Hail Possible... At 305 PM CDT, trained weather spotters reported a strong thunderstorm that produced dime size hail in Carson, or 11 miles southwest of Atlantic, moving east at 50 mph. Penny size hail will be possible with this storm. Locations impacted include... Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Greenfield Municipal Airport, Nodaway Park, Griswold Park, Cold Springs State Park and Atlantic Municipal Airport. LAT...LON 4150 9515 4150 9423 4116 9423 4116 9516 TIME...MOT...LOC 2005Z 263DEG 42KT 4125 9512 Kotenberg
Special weather statement, Jun 25, 4:01 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Des Moines IA 401 PM CDT Tue Jun 25 2019 IAZ070-071-252200- Adair IA-Cass IA- 401 PM CDT Tue Jun 25 2019 ...Penny to Dime Size Hail Possible... At 400 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Oakland to near Atlantic. Movement was east at 40 mph. Penny size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Greenfield Municipal Airport, Nodaway Park, Griswold Park, Cold Springs State Park and Atlantic Municipal Airport. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central and southwestern Iowa. LAT...LON 4150 9515 4150 9424 4116 9424 4116 9516 TIME...MOT...LOC 2100Z 270DEG 37KT 4136 9527 4134 9496 Kotenberg
Special weather statement, Jun 25, 5:26 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
526 PM CDT Tue Jun 25 2019
IAZ071-072-081-082-252315-
Adams IA-Adair IA-Union IA-Madison IA-
526 PM CDT Tue Jun 25 2019
...Line of Storms May Produce Small Hail and Winds over 40 mph...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Green Valley Lake to 6
miles northeast of Villisca. Movement was east at 50 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Creston, Corning, Lenox, Lake Icaria, Green Valley Lake, Afton,
Lorimor, Prescott, Nodaway, Cromwell, Arispe, Shannon City, Kent,
Thayer, Carbon, Creston Municipal Airport, Corning Municipal Airport,
Green Valley Lake State Park and Lake Icaria State Park.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Iowa.
LAT...LON 4090 9493 4103 9493 4120 9463 4119 9398
4116 9398 4116 9401 4090 9401
TIME...MOT...LOC 2225Z 267DEG 42KT 4118 9455 4098 9487
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:06 PM CDT | Special Weather Statement | DMX | Adair, Cass | 54 min |
| Jun 25, 4:01 PM CDT | Special Weather Statement | DMX | Adair, Cass | 59 min |
| Jun 25, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 51 min |
| Jun 25, 5:26 PM CDT | Special Weather Statement | DMX | Adams, Union | 49 min |
| Jun 25, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Wayne | 30 min |
| Jun 25, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Union | 25 min |
| Jun 25, 5:56 PM CDT | Special Weather Statement | DMX | Ringgold | 64 min |
| Jun 25, 6:08 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 37 min |
| Jun 25, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Wayne | 32 min |
| Jun 25, 6:19 PM CDT | Special Weather Statement | DMX | Clarke, Decatur, Ringgold | 41 min |
| Jun 25, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 37 min |
| Jun 25, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 39 min |
| Jun 25, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 32 min |
| Jun 25, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 29 min |
| Jun 25, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.